Five collapse in Manchester after taking 'legal high' Annihilation

Greater Manchester Police received reports of five men collapsing in two days in Rochdale after taking legal highs 

Hardeep Matharu
Sunday 22 May 2016 13:02
comments
There has been increasing concern about the effects of so-called 'legal highs'
There has been increasing concern about the effects of so-called 'legal highs'

Five men collapsed in two days, with one left in a coma, after taking the ‘legal highs’ known as Annihilation and Cherry Bombs in Rochdale.

The men all fell ill after taking the psychoactive substances, which are laboratory-created substitutes for cannabis.

The chemicals used in them are slightly altered, meaning they have so far side-stepped a ban under the Misuse of Drugs Act 1971.

A Government ban on legal highs that was due to come into force on 6 April has been delayed amid concerns about whether it could be enforced.

Greater Manchester Police said they were called on Friday to a 33-year-old man who had collapsed after taking legal highs, according to his friends. He is in hospital in an induced coma.

Later that day, police were called to Rochdale town centre where two men, in their 30s, had collapsed.

Police believe they had also been taking legal highs before becoming ill. They received medical help and then left.

On Saturday, another two men were reported to have been suffering adverse effects from taking legal highs.

One of the men, aged 34, was left in a serious condition in hospital. The other received medical treatment, but was not admitted to hospital.

There was concern over whether the legislation was enforceable

Detective Sergeant Louise Ashurst, of Greater Manchester Police’s Rochdale Borough, said the incidents were “further highlighting a worrying trend that more people are taking these dangerous substances”.

“They might not be illegal but they are very dangerous and can cause you serious harm and we currently have two men in hospital in a very serious condition, she said.

“We believe that some of the substances that are being taken are called Annihilation or Cherry Bombs which might make them sound appealing but the potential consequences make taking them not worth it.

“We would urge everybody to think about the effect that these ‘legal highs’ can have on your health and not take them.

“If you have or you think one of your friends may have taken them then please seek medical attention urgently.

The police said symptoms of taking legal highs include excessive sweating, a racing heartbeat, extreme muscle tension, delirious ranting and a very high temperature. If a person shows any of these, 999 must be called and the person put in the recovery position.

Join our new commenting forum

Join thought-provoking conversations, follow other Independent readers and see their replies

View comments